MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Synovitis (2094); Arthralgia (2355); Metal Related Pathology (4530); Unspecified Tissue Injury (4559); Bursitis (4832); High metal ion levels (4847)
Date of Event 12/15/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
*us legal* it was reported that after a primary left bhr resurfacing surgery was performed on (b)(6) 2018, the patient experienced continued pain.An mri performed on (b)(6) 2018 revealed deep tissue swelling and lateral soft tissue swelling.Patient also had elevated cobalt and chromium levels in blood.The plaintiff¿s surgeon indicated the need for a revision surgery due to metallosis and extensive synovitis.The left hip revision surgery was performed on (b)(6) 2019 and the hip was replaced to a tha from an unknown manufacturer.Unfortunately, after the revision surgery, the plaintiff kept experiencing several adverse events, requiring 2 additional revision surgeries.The patient currently has left hip pain, chronic dysfunction, soft tissue scarring and mechanical issues due to metallosis.
 
Additional Manufacturer Narrative
H3, h6.It was reported that a revision surgery was performed on the patients left hip.As of today the devices used in treatment have been requested but have not become available.Without definitive lot numbers, a complete complaint history review cannot be performed for the devices involved.As no device batch numbers were provided for investigation, a manufacturing record review, device labelling and ifu review could not be performed.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.The available medical information was reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (elevated cobalt and chromium levels, metallosis and extensive synovitis) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without return of the actual devices or further information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on the results of this investigation, the need for corrective or preventative action is not indicated.Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that after a primary left bhr resurfacing surgery was performed on (b)(6) 2018, the patient experienced continued pain.An mri performed on (b)(6) 2018 revealed deep tissue swelling and lateral soft tissue swelling.Patient also had elevated cobalt and chromium levels in blood.The plaintiff¿s surgeon indicated the need for a revision surgery due to metallosis and extensive synovitis.The left hip revision surgery was performed on (b)(6) 2019 and the hip was replaced to a tha from an unknown manufacturer.Unfortunately, after the revision surgery, the plaintiff kept experiencing several adverse events, requiring 2 additional revision surgeries.The patient currently has left hip pain, chronic dysfunction, soft tissue scarring and mechanical issues due to metallosis.
 
Additional Manufacturer Narrative
H10.Additional information in a2 and b7.H11.Corrected information in a2, b7.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed on the patients left hip.As of today the devices used in treatment have been requested but have not become available.Without definitive lot numbers, a complete complaint history review cannot be performed for the devices involved.As no device batch numbers were provided for investigation, a manufacturing record review, device labelling and ifu review could not be performed.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.The available medical information was reviewed.Although the cobalt and chromium were 3.9 and 3.3 g/ml respectively, they are below the standard threshold for recommendations for medical intervention.The revision operative report did not note findings consistent with metallosis.The reported pain is consistent with the muscle strain/sprain, iliopsoas bursitis and/or trochanteric bursitis.The post revision pain, mechanical instability, leg length discrepancy, weakness and subsequent revisions are not related to the s&n implants.The patient impact is determined to be the revision and post-operative convalescence period.Without return of the actual devices or further information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on the results of this investigation, the need for corrective or preventative action is not indicated.
 
Additional Manufacturer Narrative
D4: catalog #, lot #, unique identifier (udi) # h4: device manufacture date g5: pma/510(k) # h6: health effect - clinical code and health effect - impact code.

Brand Name
BHR RESURFACING FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13733829
Report Number3005975929-2022-00053
Device Sequence Number19949816
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public3596010552433
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74123152
Device Lot Number17JW02820
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2022
Supplement Date Received by Manufacturer04/01/2022
08/01/2024
08/13/2024
11/13/2024
Initial Report FDA Received Date03/11/2022
Supplement Report FDA Received Date04/07/2022
08/12/2024
08/13/2024
12/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention; Hospitalization;
Patient Age67 YR
Patient SexMale